Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Raleigh, NC

August 4, 2016Wake County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 4, 2016, 10:38 PM EDT for Wake County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 10:38 PM EDT (02:38 UTC)
Expired
Aug 4, 2016, 11:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 34 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS82 KRAH 050238
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EDT THU AUG 4 2016
 
NCZ041-050315-
WAKE NC-
1038 PM EDT THU AUG 4 2016

...SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
OVER CARY AND MORRISVILLE THROUGH 1115 PM EDT...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS OVER WEST RALEIGH AND
PORTIONS OF CARY...MOVING NORTHWEST AT 10 MPH.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED AS THIS
ACTIVITY MOVES SLOWLY NORTHWEST THROUGH CARY...MORRISVILLE...AND RDU
INTERNATIONAL AIRPORT.

LOCATIONS IMPACTED INCLUDE...
CARY...RDU INTERNATIONAL...MORRISVILLE...AND UMSTEAD STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING. MINOR FLOODING CAN BE
EXPECTED IN PORTIONS OF CARY AND MORRISVILLE OVER THE NEXT HOUR.

&&

LAT...LON 3574 7862 3567 7882 3583 7891 3587 7891
      3587 7883 3592 7881 3593 7880 3592 7876
      3593 7875 3594 7873 3595 7873
TIME...MOT...LOC 0230Z 155DEG 7KT 3573 7874 

$$

VINCENT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:50 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 4, 7:50 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
750 PM EDT THU AUG 4 2016

.SYNOPSIS...
A very moist and warm air mass will persist across central NC
through Saturday. A cold front descending from the northwest will
bring a threat for numerous showers and thunderstorms late in the
weekend and linger into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 750 PM Thursday...

Quick update to account for recent observational trends. Isolated to
scattered rain showers with only a few lightning flashes continue to
shift west and northwest across the southern Piedmont, Sandhills,
the southern/central Coastal Plain. The shallow convection is
developing in a region of weak to moderate instability with MLCAPE
values averaging 500 to around 1000 J/Kg. Convection allowing models
continue to push the showers/isolated thunderstorms to the west
toward the Yadkin Valley and western Piedmont during the course of
the evening and overnight while gradually decreasing in coverage and
intensity. Outside of the immediate convection, skies are generally
partly cloudy under multiple low, mid and high layers. Have
adjusted sky forecast accordingly. -blaes

Previous discussion...

Low level moisture transport with its upslope component still favors
the western periphery for the development/maintaining of scattered
showers and isolated thunderstorms with locally heavy or excessive
rainfall. Still expect to see additional development late this
afternoon through early evening across the southern piedmont and
sandhills in a narrow low level convergence zone. Expect shower
coverage to be sparse to the north and east of Raleigh.

Relatively weak steering aloft will lead to slow moving
showers/storms, leading to the chance for excessive rainfall.
Believe threat will be localized so a flash flood watch will not be
issued for the far western counties.

Partial clearing that has occurred over the ne third of the forecast
area this afternoon will persist through the evening hours. Should
see a veil of low clouds re-develop over the Piedmont and sandhills
counties after midnight. Overnight temps generally in the 70-75
degree range.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 325 PM Thursday...

A minor s/w over the lower Ohio Valley this afternoon projected to
shear out/elongate nw of our region Friday. Proximity of this
feature in combination with the very moist and slightly unstable air
mass will trigger scattered convection, especially during the
afternoon and evening hours. Unlike the past couple of days where
the bulk of the showers and storms have been to the south and west
of Raleigh, the veering of the low level flow to a south-southwest
direction should result in an increase in convective coverage across
the northern coastal plain and northeast Piedmont.  Severe
parameters are still anemic so a large majority of the storms will
remain sub-severe. However, steering flow will remain weak, leading
to slow moving convection and the potential for locally
heavy/excessive rainfall.

While majority of the convection will dissipate prior to 04Z, the
close proximity of the shear axis and the moist air mass in place
suggest the possibility of a shower or two to occur overnight.

Max temps will be close to normal in the upper 80s to around 90.
Overnight temps in the low-mid 70s.

&&

.LONG TERM /SATURDAY THROUGH Thursday/...
As of 325 PM Thursday...

...A stalled frontal zone invof the Carolinas will bring wet and
cool conditions for the start of next week...

A northern stream cold front attendant to the upper level low
swinging east through southeast Canada and New England will move
through the area late Saturday night and into Sunday. After isolated
to widely scattered convection on Saturday, mainly in the east in
association with seabreeze, weak and disorganized convection
accompanying the front Saturday night/Sunday morning is expected to
increase in intensity and coverage Sunday afternoon along and south
of Highway 64 where favorable diurnal timing will lead to moderate
destabilization. Deep layer shear of 15kts or less should preclude a
widespread severe threat, however with the cold front forecast to
slow down and then stall across the area, the threat for locally
heavy rain and flooding will need to be monitored.

The stalled front invof the Carolinas will continue to serve as a
focus for scattered numerous showers and storms Monday and into
Tuesday before retreating northward as a warm front late
Tuesday/early Wednesday. Interaction of the stalled front with a
compact upper low/upper trough over the Deep South by means of
enhanced gulf moisture transport northward into the Carolinas could
lead to multiple rounds of heavy rainfall and quite possibly
flooding.  Additionally, depending on where the front sets up, a
warm season damming event is in the making, especially across the NC
Piedmont, where daytime temperatures could struggle to climb out of
the mid/upper 70s.     By Wednesday and Thursday, any lingering
damming regime should succumb to diabatic heating and increasing
southerly flow as the Bermuda high pressure over the Western
Atlantic builds westward towards the Southeast coast. This should
allow a gradual return to near temperatures with near
climatological/scattered rain chances.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 645 PM Thursday...

24-hr TAF Period: VFR conditions are expected to prevail at all
terminals this evening through the majority of tonight. However, by
sunrise Friday morning, IFR ceilings are expected to develop at
INT/GSO terminals and MVFR ceilings are likely to develop at RDU/FAY
terminals. By noon Fri, IFR ceilings will improve to MVFR at the
INT/GSO terminals and MVFR ceilings at RDU/FAY terminals are
expected to improve to borderline VFR/MVFR (BKN035), though sub-VFR
conditions associated with diurnal convection will be possible at
INT/GSO/RDU/FAY throughout Friday afternoon/evening. Further east at
the RWI terminal, VFR conditions are expected to prevail through the
majority of the TAF period.

Looking Ahead: Sub-VFR conditions are expected to become widespread
over the weekend and early next week in association with a more
active pattern in which IFR/LIFR ceilings will be more likely during
the late night/early morning hours and convection more likely during
the afternoon/evening hours. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...blaes/WSS
SHORT TERM...WSS
LONG TERM...CBL
AVIATION...Vincent
Hazardous weather outlook, Aug 4, 7:53 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT THU AUG 4 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
753 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 10:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EDT THU AUG 4 2016

NCZ041-050315-
WAKE NC-
1038 PM EDT THU AUG 4 2016

...SHOWERS AND THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL
OVER CARY AND MORRISVILLE THROUGH 1115 PM EDT...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY SHOWERS AND THUNDERSTORMS OVER WEST RALEIGH AND
PORTIONS OF CARY...MOVING NORTHWEST AT 10 MPH.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED AS THIS
ACTIVITY MOVES SLOWLY NORTHWEST THROUGH CARY...MORRISVILLE...AND RDU
INTERNATIONAL AIRPORT.

LOCATIONS IMPACTED INCLUDE...
CARY...RDU INTERNATIONAL...MORRISVILLE...AND UMSTEAD STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL SIGNIFICANTLY REDUCE VISIBILITY AND RESULT
IN STANDING WATER ON AREA ROADS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING. MINOR FLOODING CAN BE
EXPECTED IN PORTIONS OF CARY AND MORRISVILLE OVER THE NEXT HOUR.

&&

LAT...LON 3574 7862 3567 7882 3583 7891 3587 7891
      3587 7883 3592 7881 3593 7880 3592 7876
      3593 7875 3594 7873 3595 7873
TIME...MOT...LOC 0230Z 155DEG 7KT 3573 7874

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:54 AM EDTSpecial Weather StatementRAHDurham, Orange81 min
Aug 5, 5:37 PM EDTSpecial Weather StatementRAHMoore23 min
Aug 5, 5:40 PM EDTSpecial Weather StatementRAHHoke50 min
Aug 5, 5:44 PM EDTSpecial Weather StatementRAHHarnett46 min
Aug 5, 6:05 PM EDTSpecial Weather StatementRAHMoore40 min
Aug 5, 6:16 PM EDTAreal Flood AdvisoryRAHForsyth119 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.